Alert archive / Kansas / Flash Flood Warnings in 2006
Flash Flood Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 21, 2006, 1:39 AM CDT for Anderson County, Coffey County, Kansas. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2006, 1:39 AM CDT (06:39 UTC)
- Expired
- May 21, 2006, 3:45 AM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 2:00 AM CDT | FLASH FLOOD | Westphalia, KS | THREE INCHES OF RAINFALL WITH STREAMS OUT OF BANKS. |
| May 21, 2:00 AM CDT | HEAVY RAIN 0 | 6 Ne Le Roy, KS | THREE INCHES OF RAINFALL NEAR ALICEVILLE BETWEEN 2-3 A.M. |
| May 21, 2:00 AM CDT | HEAVY RAIN 3 | 6 Ne Le Roy, KS | THREE INCHES OF RAINFALL NEAR ALICEVILLE BETWEEN 2-3 A.M. CORRECTED FOR RAINFALL MEASUREMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1907 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 210642
FFWTOP
KSC003-031-210845-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
139 AM CDT SUN MAY 21 2006
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN ANDERSON COUNTY IN EAST CENTRAL KANSAS
EASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS
* UNTIL 345 AM CDT
* AT 139 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR
ESTIMATES THAT AS MUCH AS 4 INCHES OF RAIN HAS FALLEN IN THE AREA.
THIS COULD LEAD TO RAPID RISES ON AREA STREAMS AND CREEKS.
* LOCATIONS IMPACTED INCLUDE...
COLONY...
WESTPHALIA...
TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3817 9572 3804 9549 3804 9518 3821 9518
3837 9572
$$2 follow-up statements
000
WGUS73 KTOP 210750
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
243 AM CDT SUN MAY 21 2006
KSC003-031-210845-
COFFEY-ANDERSON-
245 AM CDT SUN MAY 21 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR
SOUTHERN ANDERSON AND EASTERN COFFEY COUNTIES...
AT 245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES
THAT 4 TO 5 INCHES OF RAIN HAS FALLEN ALONG A LINE FROM HALLS SUMMIT
THROUGH WESTPHALIA TO COLONY. THIS COULD CAUSE QUICK RISES ON AREA
CREEKS AND FLASH FLOODING.
LOCATIONS IMPACTED INCLUDE...
COLONY AND WESTPHALIA.
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR OR ON FOOT.
LAT...LON 3817 9572 3804 9549 3804 9518 3821 9518
3837 9572
$$000
WGUS73 KTOP 210853
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
352 AM CDT SUN MAY 21 2006
KSC003-031-210902-
COFFEY-ANDERSON-
352 AM CDT SUN MAY 21 2006
...THE FLASH FLOOD WARNING FOR SOUTHERN ANDERSON AND EASTERN COFFEY
COUNTIES EXPIRED AT 345 AM CDT...
RAINFALL HAS ENDED ACROSS THE WARNED AREA AND THE THREAT FOR FLASH
FLOODING HAS DECREASED. THEREFORE THE WARNING HAS BEEN ALLOWED TO
EXPIRE. THERE STILL COULD BE PONDING OF WATER ON STREETS AND ALONG
FIELDS.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
LAT...LON 3817 9572 3804 9549 3804 9518 3821 9518
3837 9572
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 20, 3:55 PM CDT, 9 hours 44 minutes earlier.
Area forecast discussion, May 20, 3:55 PM CDT, 9 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 355 PM CDT SUN MAY 20 2006 .DISCUSSION... TONIGHT AND SUNDAY...THE UPPER RIDGE AXIS ALONG THE CONTINENTAL DIVIDE SHOULD SLOWLY MOVE EAST INTO THE HIGH PLAINS BY LATE SUNDAY. THE 5H TROUGH OVER THE WESTERN GREAT LAKE STATES WILL DIG SOUTHEAST INTO SOUTHERN NEW ENGLAND AND THE MID ATLANTIC STATES. A STATIONARY SURFACE FRONT EXTENDS ACROSS EXTREME NORTHEAST OK...WEST-NORTHWEST INTO SOUTHWEST KS. SOUTH OF THE FRONT TEMPERATURES WERE IN THE 90S. BOTH THE NAM AND THE GFS SHOW 850MB WINDS VEERING TO THE SOUTH LATER TONIGHT ACROSS EASTERN KS. THE SOUTHERLY 850MB/LLJ WILL ADVECT DEEPER MOISTURE NORTHWARD TONIGHT. ISENTROPIC LIFT ABOVE THE SURFACE BOUNDARY WILL PROVIDE A CHANCE FOR SHOWERS AND THUNDERSTORMS AROUND OR AFTER MIDNIGHT. THE BEST CHANCES FOR RAIN LOOKS TO BE ACROSS THE SOUTHEAST AND EAST CENTRAL COUNTIES OF THE CWA. THE TIMING OF ANY MINOR 5H SHORTWAVE TROUGHS EMBEDDED IN THE NORTHWEST FLOW ALOFT MAY HELP TO ENHANCE ANY ELEVATED CONVECTION THAT DEVELOPS TONIGHT. THE SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE EASTERN COUNTIES OF THE CWA INTO WESTERN MO EARLY SUNDAY MORNING. THE SURFACE FRONTAL BOUNDARY WILL DISSIPATE SUNDAY AFTERNOON AS A LEE SURFACE TROUGH DEEPENS OVER WESTERN KS...THUS THE ISENTROPIC LIFT/WAA SHOULD DIMINISH THROUGH THE DAY ACROSS THE CWA. I DONT EXPECT SURFACE BASED STORMS TO DEVELOP DURING THE AFTERNOON HOURS ACROSS THE CWA...DUE TO A STRONG CAP AND THE LACK OF ANY SURFACE BOUNDARIES FOR CONVERGENCE. THERE WILL BE SURFACE BASED STORMS DEVELOPING ACROSS WESTERN KS DUE TO CONVERGENCE ALONG THE SURFACE TROUGH AND SURFACE CONVECTIVE TEMPERATURES BEING REACHED DURING THE LATE AFTERNOON. ATTM MOST OF THE STORMS THAT DEVELOP OVER WESTERN KS SHOULD DISSIPATE AFTER SUNSET. LOW TEMPERATURES TONIGHT WILL BE IN THE UPPER 50S TO LOWER 60S. HIGHS ON SUNDAY WILL REACH THE LOWER TO MID 80S. FOR SUNDAY NIGHT...MODELS SHOWING BOUNDARY ACROSS NORTHERN PORTIONS OF OKLAHOMA...SOUTHERN KANSAS WITH STILL HINT OF SHORTWAVE ENERGY ALOFT. H850 MB WINDS ON THE NAM/NGM ALTHOUGH NOT ALL THAT STRONG...STILL FEEDING OVER TOP OF BOUNDARY...THIS COUPLED WITH TAIL OF UPPER SHORTWAVE...HAVE LEFT SOME SLIGHT CHANCE POPS NORTH...TO 30 PERCENT FAR SOUTHERN COUNTIES. LOWS FROM THE MIDDLE 50S NORTHEAST CORNER TO THE LOWER 60S FAR SOUTH. ON MONDAY...STILL UNDER NORTHWEST FLOW AHEAD OF RIDGE AND NAM HINTING OF ANOTHER SHORTWAVE WITH GFS WEAKER STILL. NAM FROM 12Z TO 18Z HAS VARIED STRENGTH OF WAVE AND QPF PATTERN...FOR NOW WILL LEAVE FORECAST DRY ON MONDAY AND SEE IF ANY CONTINUITY DEVELOPS. WINDS TURNING MORE SOUTHEAST AT SURFACE AND H850 MB TEMPS EDGING UP...WILL GO WITH HIGHS FROM THE LOWER 80S NORTHEAST CORNER TO THE UPPER 80S SOUTHWEST COUNTIES. UPPER RIDGE STARTS TO MOVE EAST OF AREA MONDAY NIGHT. WARM ADVECTION PATTERN AT H850 MB SETTING UP WITH INCREASING WINDS. WAS LEANING TOWARD ADDING SOME LOW POPS WESTERN COUNTIES BUT WILL LET THE MID SHIFT SEE HOW MODELS TREND WITH THE WARM ADVECTION AND APPROACHING SHORTWAVE. FOR TUESDAY...SHORTWAVE ENERGY BREAKS DOWN RIDGE AND HEADS OUT INTO PLAINS. AS WITH PAST TRENDS...LATEST ECMWF A LITTLE SLOWER THAN GFS WITH BRINGING FEATURE OUT BUT BOTH FASTER THAN YESTERDAYS RUN SO HAVE ADDED POPS TO THE TUESDAY FORECAST. SOUTHERLY LOW LEVEL WINDS ADDING MOISTURE...WHILE OLD FRONT TO THE SOUTH MOVING NORTHWARD. JUST LOW POPS FOR NOW DURING THE DAY TUESDAY AS STILL HAVE SOME EFFECTS OF UPPER RIDGE OVER THE EAST. HIGHS TUESDAY FROM THE MIDDLE 80S NORTHEAST CORNER WITH MORE CLOUDS...TO THE LOWER 90S SOUTHWEST PART OF CWA. TUESDAY NIGHT...PREVIOUS SHIFT UPPED POPS SOME AND CONTINUED THE TREND WITH JUST SLIGHTLY HIGHER POPS IN THE NORTHEAST CORNER...WHERE BETTER UPPER DYNAMICS AND SURFACE BOUNDARY COME TOGETHER. ON WEDNESDAY...MODELS IN GOOD AGREEMENT WITH SHORTWAVE DEEPENING INTO UPPER LOW THAT LIFTS NORTHEAST INTO EASTERN IOWA BY 00Z THURSDAY. WITH SURFACE BOUNDARY COMING THROUGH...COOLER AIR ALOFT ADDING TO INSTABILITY...KEPT AT LEAST SLIGHT CHANCE FOR THUNDERSTORMS OVER ALL BUT FAR WESTERN COUNTIES. OVERNIGHT SHIFT MAY HAVE TO UP POPS FOR THIS PERIOD IF MODEL TRENDS HOLD. HIGHS WEDNESDAY WITH CLOUD COVER AND BOUNDARY COMING BY FROM THE LOWER 80S NORTHEAST CORNER TO THE UPPER 80S SOUTHWEST. KEPT WEDNESDAY NIGHT DRY FOR NOW BUT WOULDNT BE SURPRISED FOR SOME SPRINKLES WITH MODEL LOW LEVEL RH MOVING ACROSS. ON THURSDAY...BOTH ECMWF AND GFS CLOSING OFF UPPER LOW WITH GFS OVER CENTRAL MISSOURI BY 00Z FRI WHILE ECMWF JUST A BIT FASTER OVER EASTERN ILLINOIS. WITH UPPER LOW IN VICINITY...AND SOME INSTABILITY ALONG WITH LOW LEVEL RH...ADDED LOW POPS FOR SHOWERS GENERALLY EASTERN THIRD OF CWA. WITH COOLER H850 MB TEMPS AND CLOUDS...HIGHS THURSDAY FROM THE LOWER 80S EAST TO MID 80S WEST. LOWS THURSDAY NIGHT FROM THE UPPER 50S NORTH CENTRAL TO LOWER 60S SOUTHEAST COUNTIES. FRIDAY AND SATURDAY...MODELS HAVE A MINOR RIDGE BUILDING OVER AREA WITH DEPARTING UPPER LOW HEADED INTO OHIO VALLEY...AND LONG WAVE TROUGH DEVELOPING OVER THE WEST. HEIGHTS AND H850 MB TEMPS ON THE RISE WITH LEE SIDE TROUGHING OVER THE HIGH PLAINS. DRY FORECAST FOR NOW WITH HIGHS FRIDAY IN THE MIDDLE 80S EAST TO UPPER 80S WEST...HIGHS SATURDAY IN THE FROM THE MIDDLE 80S NORTHEAST CORNER TO AROUND 90 SOUTHWEST. WOULD GO A LITTLE WARMER ON TEMPS BUT MODELS KEEPING LOW LEVEL FLOW MORE SOUTHEASTERLY AT THIS POINT. THERE IS A HINT OF AN EMBEDDED SHORTWAVE ON BOTH GFS AND ECMWF COMING OUT OF SOUTHWEST FRIDAY NIGHT BUT LIFT IS MINIMAL AT THIS POINT AND DEEP MOISTURE LACKING THUS DRY FORECAST. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && WG/PF
Hazardous weather outlook, May 20, 4:29 PM CDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 429 PM CDT SAT MAY 20 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-211100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 429 PM CDT SAT MAY 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS LATE TONIGHT ACROSS THE ENTIRE AREA. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG AND SOUTH OF THE KANSAS TURNPIKE. THE STRONGER THUNDERSTORMS TONIGHT MAY BE CAPABLE OF PRODUCING SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY OVERNIGHT THUNDERSTORMS MAY LINGER INTO THE MORNING HOURS SUNDAY WITH THE BETTER CHANCES GENERALLY ALONG AND SOUTH OF INTERSTATE 70. BY THE LATE AFTERNOON HOURS THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS OVER THE AREA...CONTINUING INTO SUNDAY NIGHT. IF ANY THUNDERSTORMS DEVELOP...THE STRONGER THUNDERSTORMS MAY PRODUCE SOME SMALL HAIL AND GUSTY WINDS. THUNDERSTORM CHANCES RETURN TO THE AREA TUESDAY INTO WEDNESDAY. IT IS STILL TOO EARLY FOR DETAILS ON ANY SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
In the hours before
Special weather statement, May 20, 11:34 PM CDT, 2 hours 5 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1134 PM CDT SAT MAY 20 2006 KSZ058-059-210515- ANDERSON-COFFEY- 1134 PM CDT SAT MAY 20 2006 THROUGH 1215 AM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 20 MPH ACROSS PORTIONS OF COFFEY AND ANDERSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE WESTPHALIA...HARRIS...KINCAID...COLONY AND GARNETT.
Special weather statement, May 21, 12:52 AM CDT, 47 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1252 AM CDT SUN MAY 21 2006 KSZ054>056-058-059-210630- ANDERSON-COFFEY-FRANKLIN-LYON-OSAGE- 1252 AM CDT SUN MAY 21 2006 THROUGH 130 AM CDT...THUNDERSTORMS WILL MOVE EAST SOUTHEAST AT 15 MPH ACROSS PORTIONS OF OSAGE...LYON...FRANKLIN...COFFEY AND ANDERSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL AND VERY HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE EMPORIA...NEOSHO RAPIDS...LEBO...MELVERN LAKE...GRIDLEY...JOHN REDMOND RESERVOIR...BURLINGTON...WAVERLY...HARRIS...WESTPHALIA...KINCAID ...COLONY AND GARNETT. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 123 AND 141 COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 164 COULD ALSO BE AFFECTED.
Local storm report, May 21, 1:10 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
110 AM CDT SUN MAY 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 AM HAIL 4 SSE BUSHONG 38.59N 96.23W
05/21/2006 M0.75 INCH LYON KS TRAINED SPOTTER
&&
WOLTERSLocal storm report, May 21, 1:17 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
117 AM CDT SUN MAY 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 AM HAIL 15 N EMPORIA 38.62N 96.18W
05/21/2006 E1.25 INCH LYON KS TRAINED SPOTTER
&&
WOLTERSSpecial weather statement, May 21, 1:31 AM CDT, 8 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 131 AM CDT SUN MAY 21 2006 KSZ055-056-058-059-210715- ANDERSON-COFFEY-FRANKLIN-OSAGE- 131 AM CDT SUN MAY 21 2006 THROUGH 215 AM CDT...THUNDERSTORMS WILL MOVE EAST AT 15 MPH ACROSS PORTIONS OF OSAGE...FRANKLIN...COFFEY AND ANDERSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND VERY HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE MELVERN LAKE ...LEBO...BURLINGTON ...RICHMOND...GARNETT AND KINCAID. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 146 AND 168 COULD ALSO BE AFFECTED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 12:06 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 39 min |
| May 21, 12:17 AM CDT | Severe Thunderstorm Warning | TOP | Coffey | 31 min |
| May 21, 1:17 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 28 min |
Nearby
Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.